Alert archive / Alabama / Dense Fog Advisories in 2021
Dense Fog Advisory 40, NWS Mobile, AL
NWS Mobile, AL issued this dense fog advisory at Dec 26, 2021, 8:47 PM CST for 5 counties in Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2021, 8:47 PM CST (02:47 UTC)
- Expired
- Dec 27, 2021, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Conecuh County, AL, Covington County, AL, Escambia County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -489 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WWUS74 KMOB 270247 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 847 PM CST Sun Dec 26 2021 ALZ056-059-060-261>266-FLZ201>206-271100- /O.NEW.KMOB.FG.Y.0040.211227T0247Z-211227T1500Z/ Conecuh-Escambia-Covington-Mobile Inland-Baldwin Inland- Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal- Escambia Inland-Escambia Coastal-Santa Rosa Inland- Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal- Including the cities of Evergreen, Atmore, Brewton, Flomaton, Andalusia, Opp, Citronelle, Saraland, Stockton, Mobile, Prichard, Theodore, Bay Minette, Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Century, Molino, Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, Niceville, Seminole, Valparaiso, and Wright 847 PM CST Sun Dec 26 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of south central and southwest Alabama and northwest Florida. * WHEN...Until 9 AM CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
552 WWUS74 KMOB 271124 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 524 AM CST Mon Dec 27 2021 ALZ056-059-060-261>266-FLZ201>204-271230- /O.CAN.KMOB.FG.Y.0040.000000T0000Z-211227T1500Z/ Conecuh-Escambia-Covington-Mobile Inland-Baldwin Inland- Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal- Escambia Inland-Escambia Coastal-Santa Rosa Inland- Santa Rosa Coastal- Including the cities of Evergreen, Atmore, Brewton, Flomaton, Andalusia, Opp, Citronelle, Saraland, Stockton, Mobile, Prichard, Theodore, Bay Minette, Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Century, Molino, Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, and Navarre 524 AM CST Mon Dec 27 2021 ...DENSE FOG ADVISORY IS CANCELLED... Surface observations are reporting that visibilities have improved above dense fog advisory criteria. Therefore, the Dense Fog Advisory has been cancelled. $$ FLZ205-206-271500- /O.CON.KMOB.FG.Y.0040.000000T0000Z-211227T1500Z/ Okaloosa Inland-Okaloosa Coastal- Including the cities of Crestview, Destin, Eglin AFB, Fort Walton Beach, Niceville, Seminole, Valparaiso, and Wright 524 AM CST Mon Dec 27 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Okaloosa Inland and Okaloosa Coastal Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Dec 26, 5:33 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Dec 26, 5:33 PM CST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Mobile AL 533 PM CST Sun Dec 26 2021 .UPDATE...Have updated the forecast through Monday mainly to adjust sky cover based on the latest trends and guidance along with some other minor adjustments. /29 && .AVIATION... 00Z issuance...VFR conditions at the beginning of the period will be followed by IFR to MVFR conditions in patchy fog and/or ceilings developing overnight. The fog dissipates Monday morning and ceilings are expected to improve to VFR although IFR to MVFR ceilings may persist through much of the day near the coast. Light southerly winds tonight become south to southwest 5 to 10 knots on Monday. /29 && .PREV DISCUSSION... /issued 401 PM CST Sun Dec 26 2021/ NEAR TERM UPDATE /Now Through Monday/...Currently, two stubborn stratus decks present around noontime have broken up, with partly sunny skies across the forecast area at 3pm/21z. Temperatures across the forecast area have risen into the upper 70s to around 80 at this time. A few reporting stations have broken/tied records across the area so far (Pensacola hit 80 so far and Mobile reached 78). Some records for today across the forecast area are: Airport Record Year _______________________________ Greenville 80 1987 Brookley Field 77 2016 Mobile Regional 78 1964 Pensacola Regl. 78 1987 Crestview 82 2016 Destin 76 2015 Guidance continues to advertise advection fog forming along the Ms/Al Gulf coast this evening, then spreading inland overnight, as warmer, upper 60s, low 70 degree air flows over water temps in the low to mid 60s along the Al/Ms coast and upper 50s to low 60 degree water in area coastal bays. A bit stronger low level flow will help to temper denser fog formation, though. Latest guidance is painting the best chance of lower visibilities being along and east of I-65, with clearer skies at the beginning of the forecast allowing for better cooling. Well above seasonal temperatures continue, with low temperatures in the upper 50s to low 60s expected. With some waffling in the physical and statistical guidance, am holding off on issuing a Dense Fog Advisory for now. For Monday, the forecast will be based on how much fog/stratus forms overnight and where. The upper ridge remains over the Southeast, with strong subsidence over the forecast area and nearby. Starting the forecast with the assumption that no stratus/fog forms, temperatures rising into the upper 70s to low 80s are expected, mid 70s along the coast. The areas where the fog/stratus remains stubborn into/through the morning, low to mid 70s are expected, maybe a bit lower. Another wild card for the forecast is guidance advertising a plume of bit moister air streaming inland (and precipitable h20 amounts rising from around 0.75" to around 1") in high res models. May see some light rain showers, but with qpf amounts expected to be below measurable and widespread in nature, am leaving out mention at this time. /16 SHORT TERM /Monday night Through Wednesday night/...The upper level pattern becomes more amplified as we roll through the week as a trough sets up across the western portion of the CONUS with an upper level ridge over the Florida peninsula and eastern Gulf. The ridge aloft gets nudged into the western Atlantic on Tuesday a shortwave rounds the base of the trough and begins to lift through the Plains. Southwesterly flow aloft persists through mid-week as the local area remains on the western edge of the ridge. Meanwhile, a surface high draped over the eastern Gulf, Florida peninsula, and western Atlantic will drift further into the western Atlantic through mid-week. A surface low develops over the Central Plains and lifts northeast into the Upper Midwest and Great Lakes region on Tuesday. A cold front associated with the developing low will drift into the Mid South overnight Tuesday into Wednesday. Deep layer ridging will continue to cause problems for the front as it attempts to enter the Deep South and winds up stalling Wednesday afternoon well to our north. PWATs begin to creep up above 1 inch Monday night into early Tuesday as deep layer onshore flow persists across the area. Monday night will be dry with rain showers entering the forecast on Tuesday. A slug of rich Gulf moisture moves overhead Tuesday night with PWATs soaring into the 1.5-1.9 inch range. Coverage of showers and storms increase Tuesday night across southeast Mississippi and coastal Alabama and spread inland through the overnight hours. Another round of showers and storms is expected Wednesday afternoon and evening as the front attempts to push into the Deep South. Still looking at the potential for a low-end severe event Wednesday afternoon and evening, but the overall set-up aloft is still leading to low confidence for this potential event. Can't rule out a few strong to severe storms in the aforementioned timeframe (main threat would be gusty winds), but not overly confident in this set-up. That said, we will continue to monitor trends in upcoming forecast packages. Patchy fog is a possibility early in the period ahead of the rain showers. Sea fog may set-up along the Mississippi Sound and southern Mobile Bay by sunset on Monday and briefly spread inland across southeast Mississippi and coastal Alabama through the evening hours. Patchy fog may develop across south central Alabama and northwest Florida through the pre-dawn hours on Tuesday, but confidence is not high during this timeframe as the signal for fog is not quite as strong as previous nights. Temperatures remain mild for this time of year with highs topping out in the upper 70s to low 80s inland with slightly cooler temperatures along the coast. While these high temperatures will be nearly 15° above normal in spots, it will still be a few degrees shy of breaking any records. Low temperatures will trend a degree or two warmer each next night with temperatures only falling into the mid to upper 60s on Wednesday morning and Thursday morning. In addition to the warm temperatures, get ready for more mugginess as dewpoints surge into the low 70s on Wednesday. A HIGH RISK OF RIP CURRENTS goes into effect Tuesday through the remainder of the short term forecast. Surf will increase to 3-4 feet by Tuesday morning across the Alabama and northwest Florida coastline with surf heights around 5 feet Tuesday night through late Wednesday night. While there will be a bump in water levels along the coast Tuesday night and Wednesday night due to increasing onshore flow (coincident with high tide), probabilistic guidance keeps water levels below Coastal Flood Advisory levels. 07/mb EXTENDED TERM /Thursday Through Sunday/...Southwesterly flow aloft on Thursday tries to flatten out on New Years Eve as the ridge aloft briefly moves back into the Caribbean and southern Gulf. The pattern aloft quickly turns amplified again as the weekend rolls around. A shortwave dives through the Pacific Northwest late in the week and digs across the western portion of the CONUS on Saturday. The shortwave slides across the Plains Saturday night before lifting into the Midwest through the day on Sunday. Down at the surface, the local area remains on the western periphery of a surface ridge over the western Atlantic through at least the early part of the weekend. A cold front attempts to slowly push into the Deep South, but deep layer ridging will largely prevent it from dipping too far south. At this point, the front may stall somewhere across the central portion of Mississippi and Alabama before reaching our area. Regardless, rich Gulf moisture continues to surge into the area ahead of the stalled front with PWATs soaring into the 1.5-1.7 inch range through at least New Years Eve. Rain chances remain high on Thursday ahead of the front with the low confidence severe threat (from the short term timeframe) lingering into the day. Scattered showers and storms are possible on New Years Eve and New Years Day as the stalled front lifts north as a warm front, although we aren't looking at a wash out on either day at this point. Another surface low develops over the Plains and lifts across the Midwest on Saturday bringing a more potent cold front into the region on Sunday. Trends associated with the severe potential ahead of this next cold front will need to be monitored in upcoming forecast packages. Temperatures remain unseasonably warm through the New Year with highs topping out in the mid to upper 70s (a few spots may reach into the low 80s late in the week) through Saturday. Lows on Friday morning and Saturday morning will be warm with temperatures only falling into the mid 60s area-wide. Temperatures on Sunday will be highly dependent on the passage of the next cold front. HIGH RISK OF RIP CURRENTS persists through at least Thursday. 07/mb MARINE...Onshore flow is expected through the week as a surface ridge stretching west over the Gulf of Mexico remains in place. Light to at times moderate flow will increase to moderate to at times strong Tuesday on as the pressure gradient tightens on the west side of the surface ridge. /16 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 8:48 PM CST | Marine Dense Fog Advisory | MOB | 11 hr | |
| Dec 27, 12:54 PM CST | Rip Current Statement | MOB | Baldwin, Mobile | 7 days |
Nearby
Dense Fog Advisories in Alabama, 2021Dense Fog Advisories in Florida, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.